I read with great interest the report on the treatment of hypercalcemia with cisplatin by Lad et al.1 Review of Table 2 reveals that a certain amount of lowering of the serum calcium level was secondary to hydration. Of interest, what was the time required for the patient to reach the nadir of normocalcemia? I would wonder if a possible mechanism for the induction of hypocalcemia could be due to cisplatin-induced hypomagnesemia. Cisplatin therapy has been known to cause a renal tubular defect, frequently producing a severely hypomagnesemic state. Because of the severe hypomagnesemia, there is a paradoxical inhibition of parathyroid hormone, inducing resistant hypocalcemia2-4. One would postulate that one possible mechanism that could be taking place in these patients being treated with cisplatin would be the induction of severe hypomagnesemia. It would be of great interest to measure the serum magnesium levels and parathyroid hormone levels
Heiselman D. To the Editor.—. Arch Intern Med. 1987;147(7):1361. doi:10.1001/archinte.1987.00370070173029
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: